Pharmacy Times

Case Studies

Author: Craig I. Coleman, PharmD





CASE ONE

Graves’ Disease

LG is a 34-year-old woman who presented to her primary care physician (PCP) 6 months ago with symptoms of palpitations, heat intolerance, anxiety, and tremor. She was diagnosed with hyperthyroidism as a result of Graves’ disease and was started on propylthiouracil (PTU) 100 mg by mouth 3 times daily. After several months, LG was successfully managed to a euthyroid state and her PTU dose was gradually tapered to her current maintenance dose of PTU 150 mg daily. During her most recent follow-up with her PCP, LG was given a prescription for methimazole (MMI) 10 mg daily and was told to begin this therapy in place of PTU. Somewhat concerned, LG brings the prescription to the pharmacy and asks the pharmacist, “Why does my medication need to be changed? The other pill was working for me.” How should the pharmacist respond? Craig I. Coleman, PharmD Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.

CASE TWO

Is It Too Late?

CV, a 52-year-old woman, presents to the emergency department at a highly regarded stroke treatment facility. The neurologist on call rules out intracerebral hemorrhage and determines that CV is having an ischemic stroke due to an embolus in the middle cerebral artery. He also determines, with the help of CV’s family, that her stroke symptoms began just over 3 hours ago. At present, CV has a National Institutes of Health Stroke Scale (NIHSS) score of 19 of a maximum of 42 (higher score signifies a worse stroke severity). CV’s medical history was significant only for hypertension, which was treated with hydrochlorothiazide 25 mg once daily. The neurologist quickly dials the telephone to request intravenous (IV) recombinant tissue plasminogen activator (rtPA) (or alteplase) from the pharmacy. A pharmacist, new to the hospital setting, answers the call and collects the information regarding CV’s status, but is unsure what to do. The pharmacist recalls learning in school that IV rtPA had to be initiated within the first 3 hours. Should the pharmacist send the IV rtPA?